Rob’s Story – Ciprofloxacin Devastation

Rob FQWall

I write this with great difficulty and almost at the point of despair. I have never felt as unutterably ill as I am feeling at this moment. I am losing sensation in my arms and I am having difficult gripping objects. My legs feel disconnected from my control and I walk like a Thunderbird puppet. Every part of my body is screaming at me as waves of electrical shudders start in my brain and travel outwards. I have terrible head pressure with loud tinnitus. It feels like a high pressure hose has been inserted into the centre of my brain and that my consciousness is being squeezed to a narrow point. The brain fog is painful and impenetrable and I experience no respite; only unremitting Groundhog Day hell with one difference, each day is worse than the one before. I am not exaggerating. I cannot express in words adequately what I have experienced during the last three and a half years. Please bear with me.

In March of 2009 I experienced some pelvic pain. Before this point, I had never had any pain worth mentioning. I had never had muscle or joint pain of any description, I could swim and cycle, and more importantly, I had a sharp and clear mind that was able to teach Chemistry and I was in a plum job working part-time in a local grammar school. Such times are distant memories. I saw a Urologist who diagnosed Non-Bacterial Prostatitis and he prescribed 6-week course of CIPROFLAXACIN. I took the first tablet and two hours later my life changed completely. I experienced electrical brain zaps and other indescribable head sensations that stopped me in my tracks. I was at the kitchen sink thinking I was having a fit. I knew something was wrong. Dreadfully wrong. I rang the GP Out-Of-Hours service who “advised” me to continue with the course of tablets. Foolishly I did. I should have trusted my own judgment but at that point, I still had faith in the medical profession. After all, I was a scientist! I returned to the sofa where I stayed virtually for two weeks. Brain fog descended which I cannot adequately describe. It was and still is like trying to think through an electrical mist and that somehow one is not able to think properly. Then came an awareness that something was going wrong throughout the whole body. I felt as if I had been systemically poisoned with strange pains developing everywhere. I went to see my GP who suggested that I discontinue the treatment. I did so, but of course, the damage had been done.

From then on, I rapidly descended into a hell from which I am trying to escape. Then began a sequence of visits to the A&E department. Each time I was informed that their checks revealed no abnormalities. LETHARGY AND STRESS WAS A POSSIBLE DIAGNOSIS. Take a valium!

I must be going mad.

In 2010, I underwent bilateral endarterectomise and in December 2010 I suffered a stroke – infarct in the right frontal lobe and haemorrhage in the right parietal lobe. A stroke brings with it its own physical and emotional challenges. Whilst in hospital I was given Zopiclone to help me to sleep. On discharge, it was added to my general prescription list and I took it for a year! My Neurologist, on discovering this was extremely concerned. He told me to stop taking it as it was affecting my mind and mood. I subsequently discovered that Z drugs are for very short-term treatment only. I discontinued and about 10 days I started to experience withdrawal symptoms. I was prescribed Diazepam. No withdrawal protocol was provided. After four months, I demanded that the GP get me off this stuff. I cannot believe the complacency and indifference displayed by whose vocation it is to care for the ill. I slowly withdrew, but the toll the benzo was having on my already cipro-damaged and sensitised body was becoming too much. I went cold turkey from 3mg a day on the 7th of December 2012. I am now going through withdrawal nightmare!

My damaged neuromuscular and CNS is exquisitely hyperexcited. I have insomnia of industrial proportions. I continue to have every symptom described by others who have been affected by fluoroquinolone toxicity. I feel medically abandoned, isolated, vulnerable and frightened. I don’t recognise any part of my body or personality. I honestly don’t recognise my FB profile picture. I have lost 15 years of memories. I know I used to teach but I cannot recall my subject. I have been transformed from a reasonably healthy and fit man to a mental and physical wreck.

Cipro has cost me a relationship, my livelihood, my sanity and my health, unwittingly aided by a medical profession whose attitude to adverse drug effects is one of complacency and indifference Ignorance can be rectified, wilful ignorance is abuse!

My only sin was to have a misplaced faith in doctors.

It has been a descent into iatrogenic hell. A hell that even Dante could not have conceived!

To all who read this – THINK LONG AND HARD BEFORE TAKING FLUOROQUINOLONES!

The help and support from family and friends is what sustains me. Thank you!

One thought on “Rob’s Story – Ciprofloxacin Devastation

  1. Hey. If u dont mind me asking, I took ambien which is zolpidem and xanax for about a mth an now have been on klonopin 1 mg a day for about 3 mths. I plan on tapering down an getting off completely in about a mth or two. How are you still in benzo wd 2 yrs later? Are you sure its not just the cipro toxicity? Klonopin isn’t as strong as diazapam but is pretty strong an has a long half life. Are you any better now?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s